Heavy Snow, Spokane Area
- When
- January 26, 12:00 PM PST to January 27, 5:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- NWS Employee
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A slow moving frontal boundary resulted in heavy snow across much of Eastern Washington. The frontal boundary lifted north over Spokane county on the 26th with primarily rain and significant mountain snow observed south of this boundary over southeast Washington.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A slow moving frontal boundary resulted in heavy snow across much of Eastern Washington. The frontal boundary lifted north over Spokane county on the 26th with primarily rain and significant mountain snow observed south of this boundary over southeast Washington. A trained spotter in the northeast Blue Mountains four miles west of Anatone measured 19 inches of snow, with other reports of 15 to 17 inches. Very significant valley accumulations occurred north of the frontal boundary over north Spokane County including the higher elevations such as Airway Heights and South Hill, extending north to the northeast Washington Mountains. On South Hill in Spokane 17 inches of snow was measured. The National Weather Service Office in Spokane picked up 15 inches of accumulation, with 13 inches at Spokane International Airport. Mount Spokane ski resort was hit especially hard with 30 inches of accumulation. Most other locations in the northeast Washington Mountains received between 12 to 18 inches. The Davenport area in the Upper Columbia Basin received more than a foot of snow. Accumulations on the Washington Palouse ranged from six to nine inches. Numerous road and school closures as well as power outages resulted from the storm. Highway 195 from Pullman to the Idaho State Line closed on the 29th and remained closed until February 4th as additional storms brought more snowfall and blowing snow. State Route 272 which connects Colfax to the Palouse, also closed on the 29th and did not reopen until February 5th. These closures resulted in stranded residents in Colton and Uniontown. In Spokane, public schools closed for the first time since 1996. Spokane City Hall closed on the 28th for the first time since 1980. Eastern Washington University in Cheney also was closed on the 28th and 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 26, 10:50 AM PST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1050 AM PST SAT JAN 26 2008
.SYNOPSIS...
A WINTER STORM SYSTEM WILL BRING WIDESPREAD SNOW TO THE REGION
TODAY AND HERALD A GENERAL DETERIORATION BACK INTO AN ACTIVE DEEP
WINTER STORM CYCLE THROUGH MOST OF NEXT WEEK.
&&
UPDATED AVIATION DISCUSSION
.DISCUSSION...
ISSUED 330 AM...
A COLLISION OF TWO WEATHER SYSTEMS WILL OCCUR OVER THE FORECAST AREA
TODAY. SATELLITE INDICATES THE CLOSED UPPER LOW OFF OF CALIFORNIA IS
CREATING A SOUTHERLY FLOW ALOFT OVER THE REGION WHICH WILL PROMOTE A
MOISTENING AIR MASS AND A WEAK WARM FRONT ISENTROPIC ASCENT REGION
OVER THE FORECAST AREA TODAY. THE SECOND STORM IS VISIBLE ON
SATELLITE AS A GULF OF ALASKA TROUGH DESCENDING INTO THE REGION FROM
THE NORTHWEST. THESE TWO REGIMES WILL COLLIDE OVER THE FORECAST AREA
TONIGHT AND KICK-START A NEW CYCLE OF VERY ACTIVE WINTER WEATHER
OVER THE REGION. GFS AND NAM MODELS HANDLE THIS SYSTEM INTERACTION
SIMILARLY...AND ARE PLAUSIBLE AGAINST SATELLITE EXTRAPOLATION FOR
THE NEXT 24 HOURS.
TODAY...AFTER A MOSTLY QUIET AND LOCALLY FOGGY MORNING...THE
SOUTHERN SYSTEM WILL DEVELOP INTO A WEAK WARM FRONT LAYING WEST TO
EAST OVER THE FORECAST AREA. EXPECT A PERIOD OF INCREASING CLOUDS
AND VIRGA PRODUCTION THROUGH THE MORNING...WITH LIGHT SNOW
REACHING THE GROUND AROUND NOON OR A BIT AFTER OVER MOST LOCATIONS
NORTH OF A LINE FROM WENATCHEE TO PULLMAN. THIS SNOW WILL CONTINUE
THROUGH THE AFTERNOON WITH RELATIVELY MINOR 1 TO 2 INCH
ACCUMULATIONS UNDER A GENERAL MOIST BUT RATHER WEAK ISENTROPIC
UPGLIDE REGION. THERE IS A POSSIBILITY FOR SNOW TO MIX WITH OR
CHANGE OVER TO RAIN DURING THE AFTERNOON SOUTH OF INTERSTATE 90 AS
MID LEVEL WARM ADVECTION INFILTRATES THE REGION AND BREEZY WARM
SECTOR CONDITIONS ALLOW MIXING OF SURFACE TEMPERATURES INTO THE
RAIN ZONE. THIS EVENING AND THROUGH TONIGHT THE MAIN DUAL SYSTEM
INTERACTION WILL OCCUR AS THE COLD FRONT ASSOCIATED WITH THE
NORTHWESTERN PACIFIC TROUGH MOVES INTO THE REGION FROM WEST TO
EAST AND ENHANCES THE MOIST SOUTHERLY FETCH INTO A BURST OF
MODERATE SNOW FOR MUCH OF THE LATE NIGHT PERIOD MAINLY OVER THE
RISING TERRAIN OF THE EASTERN BASIN AND IDAHO PANHANDLE. A
SHORTER BURST OF SNOW WILL OCCUR THIS EVENING OVER THE
WESTERN/DEEP BASIN/CASCADES ZONES AND THEN TAPER OFF TO SCATTERED
SNOW SHOWERS LATER IN THE EVENING AS THE MID LEVEL FLOW BEHIND THE
FRONT TURNS WESTERLY AND PROMOTES A PRECIPITATION SHADOW IN THE
CASCADES LEE.
BY DAWN SUNDAY BOTH MODELS SUGGEST THIS COLD FRONT WILL STALL OVER
THE IDAHO PANHANDLE WHILE SOUTHWEST MID LEVEL FLOW CONTINUES TO
DRAW MOISTURE ALONG THE BOUNDARY FOR A CONTINUATION OF STEADY SNOW
FROM THE PALOUSE AND THROUGH MOST OF NORTH IDAHO.
THE CURRENT SUITE OF WINTER HIGHLIGHTS LOOKS PLAUSIBLE AND WILL BE
ALLOWED TO CONTINUE WITH MODERATE REFINEMENTS TO EXPECTED SNOW
ACCUMULATIONS. IN GENERAL...OVER THE WESTERN ZONES NO HIGHLIGHTS
NEEDED AT THIS TIME...WITH GENERAL 1 TO 2 OR LOCALLY 3 INCH
ACCUMULATIONS TODAY AND THIS EVENING. OVER THE NORTHEAST
WASHINGTON MOUNTAINS AND THE SPOKANE AREA LIGHT ACCUMULATIONS
TODAY...A FEW HOURS OF HEAVIER ACCUMULATION TONIGHT WITH THE
FRONTAL PASSAGE...THEN FURTHER LESS INTENSE LIGHT ACCUMULATIONS
THROUGH SUNDAY. OVER THE PALOUSE AND IDAHO PANHANDLE IS WHERE THE
SUSTAINED LONG-RUN ACCUMULATING SNOW IS LIKELY TO FOCUS...AND THIS
IS WHERE THE HEAVY SNOW WARNINGS ARE CURRENTLY IN PLACE. /FUGAZZI
SUNDAY THROUGH FRIDAY...LONGWAVE PATTERN SHOWS THE GENERAL
LONGWAVE TROF FOCUSED OVER THE PACIFIC NORTHWEST SUNDAY
TRANSLATING EASTWARD AND AWAY WITH TIME MONDAY AND BEYOND...THE
RESULT IS A GENERAL NORTHWEST FLOW ON THE BACK WESTERN EDGE OF THE
TROF REMAINING OVERHEAD TUESDAY AND WEDNESDAY...THAT BECOMES ZONAL
AT TIMES FOR THURSDAY AND PERHAPS FRIDAY AS WELL.
AS FAR AS THE SYNOPTIC SIZE AND SMALLER SCALE DISTURBANCES OF NOTE
TRANSLATE ACROSS THIS ABOVE DESCRIBED LONGWAVE PATTERN WE HAVE THE
ENTRANCE OF A GENERAL COLD TROF WITH A FAIRLY CONDITIONALLY
UNSTABLE AIRMASS CONTAINED IN IT PER 700-500MB LAPSE RATES OF 8
C/KM DEPICTED IN CURRENT GFS RUN. THIS COLD TROF ENTERS THE REGION
FROM THE WEST-NORTHWEST AT THE SAME TIME THE FRONTAL
ZONE/DEFORMATION BOUNDARY RESPONSIBLE FOR THE PROLONGED SNOWFALL
SATURDAY SLOWLY EXITS VIA A PATH TO THE EAST/SOUTHEAST. POPS
CONTINUE TO REMAIN HIGH TO DEPICT SNOWFALL OCCURRENCE FROM BOTH
THE EXITING FRONTAL ZONE AND THE COLD TROF ENTERING THE AREA.
THE COLD TROF LINGERS MONDAY AND EXITS TO THE EAST-SOUTHEAST
MONDAY NIGHT AND IS REPLACED BY SHORTWAVE RIDGING AHEAD OF YET
ANOTHER PACIFIC LOW PRESSURE SYSTEM...RIDGE IS PROGGED TO BE
RATHER DIRTY WITH LOTS OF MOISTURE IN IT...AT THIS POINT IN TIME
MONDAY NIGHT ACTS AS SEGUE TO SHOW LESSER POPS EAST AHEAD OF THE
INCOMING PACIFIC SYSTEM AND ALLOW INCREASED POPS FOR PASSAGE OF
THE SYSTEM TUESDAY/TUESDAY NIGHT.
MORE SHORTWAVE RIDGING FOR WEDNESDAY THAT IS JUST AS DIRTY AS
MONDAY NIGHTS IN TERMS OF HAVING A DECENT AMOUNT OF MOISTURE FLUX
THROUGH IT AND IS ALSO A HERALDING THE ENTRANCE OF YET ANOTHER
SYNOPTIC SCALE PACIFIC LOW PRESSURE SYSTEM THURSDAY WHICH
POSITIONS YET ANOTHER POST FRONTAL COLD CONDITIONALLY UNSTABLE
AIRMASS OVER THE REGION FOR THURSDAY NIGHT INTO FRIDAY NIGHT.
SO....THE FAIRLY COMPLEX FORECAST LEFT BY EARLIER SHIFT SEEMS TO
SHOW A REASONABLE DEPICTION OF THE ABOVE SCENARIO...THEREFORE NOT
MANY SIGNIFICANT CHANGES HAVE BEEN MADE TO IT. AS FAR AS
TEMPERATURES GO...WITH SUCH AN ACTIVE PATTERN SHOWING THE
JETSTREAM POSITIONING EITHER OVERHEAD OR TO THE SOUTH FOR MUCH OF
THE PERIOD ITS A REASONABLE GENERALIZATION TO SAY THAT THEY WILL
PROBABLY BE NEAR OR SLIGHTLY BELOW NORMAL FOR MOST OF THE PERIOD.
CURRENT 00Z GFS RUN IS NOT AS AGGRESSIVE BRINGING IN A MODIFIED
ARCTIC AIRMASS AFTER TUESDAY BUT LEFT IT AS IS WITH THE THOUGHT
THAT THIS ISSUE MIGHT BE BETTER RESOLVED BY THE DAY SHIFT AND
THEIR ACCESS TO A FEW MORE MODEL RUNS THEN. /PELATTI
&&
.AVIATION...
PRECIPITATION IS EXPECTED TO BLOSSOM OVER CENTRAL AND EASTERN
WASHINGTON ALONG A DEVELOPING MID LEVEL WARM FRONT BETWEEN 20Z AND
22Z. THE MOST SIGNIFICANT SNOW FROM 22Z TO 03Z IS EXPECTED OVER
NORTHEAST WASHINGTON AND NORTHERN IDAHO. BY 00Z KGEG...KSFF...AND
KCOE SHOULD BE IN IFR FLIGHT CONDITIONS WITH ACCUMULATING SNOW.
BETWEEN 03Z AND 09Z...THE MID LEVEL FRONT WILL BEGIN TO DRIFT
SOUTHEAST...PUTTING THE KPUW AREA IN THE HEART OF THE SNOW BAND. THE
FORECAST MODELS SUGGEST THAT THE PULLMAN AREA COULD BE UNDER THE GUN
FOR HEAVY SNOW THROUGH MID DAY ON SUNDAY WITH SNOW ACCUMULATIONS OF
4 TO 8 INCHES. FURTHER WEST...KMWH AND KEAT WILL HAVE A BRIEF SHOT
OF SNOW BETWEEN 20Z AND 02Z...FOLLOWED BY THE LIKELIHOOD OF LOW
STRATUS THROUGH SUNDAY. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 29 26 31 21 22 17 / 80 80 80 20 30 30
COEUR DALENE 28 26 32 23 24 18 / 80 80 80 40 50 40
PULLMAN 34 28 32 25 26 21 / 70 90 80 40 50 30
LEWISTON 39 33 40 30 33 26 / 50 70 90 30 40 20
COLVILLE 25 23 31 20 24 12 / 80 80 40 30 40 40
SANDPOINT 25 23 31 23 23 12 / 80 80 80 60 50 40
KELLOGG 30 26 32 24 25 20 / 80 90 90 60 60 50
MOSES LAKE 27 25 30 19 28 17 / 60 50 20 20 10 40
WENATCHEE 24 22 29 16 28 18 / 70 50 20 20 10 40
OMAK 18 16 25 8 23 16 / 80 60 20 20 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM NOON TODAY TO 4 PM PST SUNDAY ABOVE 2000
FEET FOR IDAHO PALOUSE.
HEAVY SNOW WARNING FROM 4 AM TO 10 PM PST SUNDAY FOR LEWIS AND
SOUTHERN NEZ PERCE COUNTIES.
HEAVY SNOW WARNING FROM NOON TODAY TO 4 PM PST SUNDAY FOR COEUR
DALENE AREA.
HEAVY SNOW WARNING FROM NOON TODAY TO 4 PM PST SUNDAY FOR
CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...HEAVY SNOW WARNING FROM NOON TODAY TO 4 PM PST SUNDAY ABOVE 2000
FEET FOR WASHINGTON PALOUSE.
HEAVY SNOW WARNING FROM NOON TODAY TO 4 PM PST SUNDAY FOR
NORTHEAST BLUE MOUNTAINS.
SNOW ADVISORY FROM NOON TODAY TO 4 PM PST SUNDAY FOR SPOKANE
AREA.
SNOW ADVISORY FROM NOON TODAY TO 4 PM PST SUNDAY FOR NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 603 AM PST SAT JAN 26 2008 IDZ001>004-026-027-WAZ031>033-036-037-271415- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS- 603 AM PST SAT JAN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT ACCUMULATIONS OF SNOW THIS AFTERNOON AND THROUGH TONIGHT TO THE REGION. HEAVY SNOW IS POSSIBLE OVER THE IDAHO PANHANDLE AND PALOUSE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE WINTER WEATHER PATTERN WILL CONTINUE THROUGH THE NEW WORK WEEK. ANOTHER ROUND OF SNOW IS EXPECTED ON OR ABOUT MONDAY...TUESDAY AND THURSDAY...WITH THE POSSIBILITY OF MORE SNOW NEXT WEEKEND. WAZ034-035-038-041>044-271415- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 603 AM PST SAT JAN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM SYSTEM WILL BRING MINOR ACCUMULATIONS OF SNOW THIS AFTERNOON AND THROUGH TONIGHT TO THE REGION. LOCAL HEAVY SNOW ACCUMULATIONS ARE POSSIBLE NEAR THE CASCADES CREST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE WINTER WEATHER PATTERN WILL CONTINUE THROUGH THE NEW WORK WEEK. ANOTHER ROUND OF SNOW IS EXPECTED ON OR ABOUT MONDAY...TUESDAY AND THURSDAY...WITH THE POSSIBILITY OF MORE SNOW NEXT WEEKEND.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74717, 74718, 75184, 74716, 74715.